News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Postural Orthostatic Tachycardia Syndrome


 flop - Sat May 07, 2005 5:50 pm

Earlier this year I had multiple episodes of syncope (approx 50). In an earlier post you recommended that I underwent EEG, CT brain and Tilt Testing. I saw my cardiologyist and had tilt table testing which didn't induce syncope but showed multiple episodes of pre-syncope with hypotension (95/85) and sinus tachycardia (up to 170/min). I was diagnosed as having vasodepressor component malignant vasovagal syncope and was told it was probably POTS.
I was started on Fludrocortisone with some benefit then had Bisoprolol added. Since starting the beta-blocker I have had a few minor pre-syncopal episodes but no syncope.
I was wondering if you had any advice on the following points:

Should I undergo any further tests (I wasn't offered an EEG or CT scan)?

Is taking fludrocortisone (200mcg od) long-term problematic and should I be taking calcium supplements / bisphosphonate / having my U&Es or other bloods monitored?

When should I consider applying to be allowed to drive again (in the UK) (I have been syncope free for 2 months)?

Is POTS likely to ruin my career aspirations (medical SHO wanting to be an interventional cardiologist)? Sorry to ask so many questions, it can be difficult to ask my consultant as he is a collegue and I feel I ought to know the answers.

Thank you
 Dr. Yasser Mokhtar - Fri May 13, 2005 6:01 am

User avatar Dear Flop,

Thank you very much for the update.

i don't think that there is an indication for the eeg or the ct scan of the head since you had a positive tilt table test and since you are improving on the medications prescribed to you.

Postural orthostatic tachycardia syndrome is most probably caused by some kind of autonomic nervous system dysfunction. Beta blockers and fludrocortisone help many patients and it seems that you are getting better. There are some side effects to fludrocortisone but these are different from the ones caused by the most commonly used prednisone. You don't have to worry about your bones when taking fludrocortisone.

As regard to your career plans, i don't think that having pots will affect them, but you are going to be on your feet most of the time and i think that wearing an elastic stocking (the medical type of course) might help. These are used a lot in patients with orthostatic hypotension (low blood pressure when patients assumes the standing position) and it proves to be very helpful in most of the cases. And since pots is most probably a part of the spectrum of orthostatic hypotension, i would encourage you to discuss this with your doctor and see what he thinks about you wearing the stockings. There is only one problem, they are not comfortable and they are a hassle to wear but i think that it is worth the hassle.

As for driving, you have to ask about the regulations in the driver's liscence offices or bureaus in the united kingdom as i am not familiar with them. But if you had not had a syncopal episode in two months, i would say that this is a safe period.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here